Hail, Sedgwick
- When
- June 1, 7:00 PM MST
- Where
- Sedgwick County, 4.66 mi SE of Julesburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -102.210
A severe thunderstorm produced large hail, up to the size of nickels, in Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to the size of nickels, in Sedgwick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 2:16 PM MST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 316 PM MDT SUN JUN 01 2008 .SHORT TERM...DEW POINTS DROPPING A BIT ACROSS THE URBAN CORRIDOR WITH THE SOUTHEASTERLY BOUNDARY LAYER FLOW. THEY ARE STILL IN THE 40S F HOWEVER. JET ASSOCIATED CIRRUS SEEM TO BE RETARDING CUMULUS DEVELOPMENT ACROSS MOST OF THE FORECAST AREA AT THIS TIME. LAPS DATA IS SHOWING THE CIN SLOWLY DECREASING BUT STILL AROUND IN MANY AREAS. THE QG VERTICAL VELOCITY FIELDS KEEP UPWARD MOTION OVER THE FORECAST AREA OVERNIGHT. WITH THE MOISTURE...BOUNDARY LAYER FLOW...AND SHEAR PROFILE IN MIND WILL LEAVE THE FIRST PERIODS GOING FORECAST PRETTY MUCH IN TACT. MAY KEEP THE PATCHY FOG ONLY FOR THE MORE EASTERN ZONES OF THE PLAINS. MODELS HAVE THE UPPER RIDGE AXIS EAST OF THE FORECAST AREA AFTER 06Z TONIGHT. THE FLOW ALOFT ON MONDAY IS SOUTHWESTERLY. THERE IS WEAK UPWARD MOTION ON THE QG VERTICAL VELOCITY FIELDS FOR MONDAY. THE BOUNDARY LAYER FLOW IS MOSTLY ALL DOWNSLOPING ON MONDAY. THE FAR NORTHEAST CORNER STILL HAS EASTERLY FLOW. FOR MOISTURE...THE NAM HAS MOST OF THE FORECAST AREA PRETTY DRY ON MONDAY. DEW POINTS ARE MAINLY IN THE 30S F...WITH THE FAR NORTHEAST CORNER IN THE LOWER 60S F. BOTH MODELS HAVE THE THETA-E AXIS ALONG AND EAST OF THE COLORADO BORDER ON MONDAY. THERE IS LITTLE CAPE FOR MOST OF THE FORECAST AREA...SAVE THE NORTHEAST CORNER. QPF IS QUITE SPARSE. WILL LEAVE POPS OUT FOR MUCH OF THE DAY IN MOST AREAS...JUST SOME MINOR POPS IN THE CORNER. FOR TEMPERATURES...MONDAYS HIGHS ARE 0-1.5 C WARMER THAN CURRENT READINGS. .LONG TERM...SOME MOISTURE STILL ADVERTISED OVER THE NORTHEAST CORNER OF THE STATE MONDAY NIGHT WHICH WILL KEEP THREAT OF SHOWERS/STORMS IN THE FORECAST. AT THIS TIME...LOOKS LIKE BEST CHANCE WILL BE CONFINED TO THE NORTHEAST CORNER WHERE MOISTURE/INSTABILITY IS HIGHER...BUT CANT TOTALLY RULE OUT AN ISOLATED STORM IN/NEAR THE MOUNTAINS AND FRONT RANGE WITH OUTFLOW BOUNDARY INTERACTION DURING THE COURSE OF THE EVENING. ON TUESDAY...A WEAK UPPER LEVEL WAVE IS ADVERTISED TO CLIP THE AREA. MOISTURE MAY STILL BE LIMITED...BUT A BIT BETTER THAN MONDAY AS LOW LEVEL FLOW TURNS MORE NORTHEASTERLY. BEST CHANCE OF SIGNIFICANT WEATHER IS STILL SHAPING UP FOR WEDNESDAY AFTERNOON AND NIGHT AS UPPER LEVEL TROUGH MOVES INTO THE REGION. SURFACE PRESSURE FALL SHOULD CENTER OVER SOUTHEAST COLORADO RESULTING IN STRONGER EAST/SOUTHEAST FLOW. THIS WILL SET THE STAGE FOR HIGHER DEWPOINTS AND INSTABILITY...AND STRONGER WIND SHEAR AS 100+ KT UPPER LEVEL JET DIVES TOWARD THE 4 CORNERS AREA. THIS WILL ALSO INCREASE THE LARGE SCALE VERTICAL MOTION WITH SOME VERY IMPRESSIVE Q-G VERTICAL VELOCITY NUMBERS CONSIDERING ITS JUNE. CURRENT THINKING RIGHT NOW IS THAT MOST OF NORTHEAST COLORADO WILL BE IN MOIST SECTOR AND JUST NORTH OF WARM FRONT/DRYLINE...ADDING TO THE SEVERE WEATHER THREAT. HAVE BUMPED UP POPS A BIT MORE FOR THE WEDNESDAY AFTERNOON AND NIGHT PERIOD. THURSDAYS PRECIP CHANCES WILL HINGE ON SPEED OF THE UPPER LEVEL TROUGH. BY THURSDAY NIGHT AND FRIDAY...THINGS SHOULD BE DRYING AND STABILIZING WITH STRONG SUBSIDENCE MOVING IN BEHIND THE TROUGH AXIS. THIS WILL LEAD TO DRY AND WARMER CONDITIONS BY FRIDAY AND SATURDAY. WILL INCLUDE A SLIGHT CHANCE OF STORMS BY SUNDAY AS SOME MOISTURE RETURNS UNDER SOUTHWEST FLOW ALOFT. && .AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. A THUNDERSTORM THIS EVENING COULD PRODUCE HAIL AND STRONG WIND GUSTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RJK/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT SUN JUN 01 2008 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT SUN JUN 01 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE PLAINS. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS. SOME OF THE STORMS OVER THE PLAINS COULD BECOME SEVERE WITH LARGE HAIL...WIND GUSTS AT OR ABOVE 60 MPH...AND EVEN A FEW TORNADOES. THE THUNDERSTORMS WILL CONTINUE WELL INTO THE LATER EVENING HOURS OVER THE EASTERN HALF OF THE PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH THURSDAY. THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES TOWARD COLORADO AND AMPLE LOW LEVEL MOISTURE SPREADS BACK ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER ALL THE PLAINS. RJK/BARJENBRUCH
The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101669.